Thunderstorm Wind, Gage
- When
- August 21, 1:15 AM CST
- Where
- Gage County, 1.05 mi W of Beatrice
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.270, -96.750
Severe thunderstorms moved through southeast Nebraska during the early morning hours on Wednesday, August 21. Winds gusts up to 60 mph, and some minor tree damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Severe thunderstorms moved through southeast Nebraska during the early morning hours on Wednesday, August 21. Winds gusts up to 60 mph, and some minor tree damage was reported. Locally heavy rain also occurred, with rain amounts of 2 to 4 inches reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 20, 10:15 PM CST, 3 hours earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1115 PM CDT Tue Aug 20 2019 .SHORT TERM...(Tonight through Friday) Issued at 355 PM CDT Tue Aug 20 2019 Main threat in the near term are the miserable apparent temperatures. Dewpoints in the upper 70s and lower 80s coupled with mid- to late-afternoon temperatures in the lower 90s, coupled with light winds are creating AppT in the 105-109 range. Temperatures nor dewpoints will start to trend downward for a few hours. Boundary draped across southern Nebraska, and serves as the dividing line of uncomfortable and oppressive heat and do not expect much movement, with H7/H5 heights remaining stable. Heat advisory is in effect, and will issue a very short-term Excessive Heat Warning to heighten awareness about dangerous conditions during the after work and after school hours. Still plan to expire at 02z. Focus next turns to increasing chances of thunderstorms during the overnight period. CAMS picking up on isolated convection across northeast Nebraska beginning late this afternoon ahead of frontal boundary draped across Minnesota and the South Dakota. With isentropic ascent increasing, aforementioned secondary boundary begins to shift slightly northward with two boundaries merging and serving as low level focus for thunderstorm development later tonight. Current thinking is that warm H7 temperatures in the 13-15C range initially will limit large hail growth initially, with heavy rain and damaging winds being the primary threat initially. Precipitable water amounts of 1.5 to 2.0 inches could be realized; however, with 1- and 3-hour FFG only right around these values decided to hold off on Flash Flood Watch for now. Lapse rates begin to steepen during the 06-12z period as cooling associated with vortex dropping out of eastern Canada approaches. As such, expect hail threat to increase during the late night hours. Expect coverage of storms to increase as LLJ increases and enhancing moisture transport. CAMS are depicting serial MCS to track along frontal boundary across the region, with the prime time for strong to severe convection 07-08z. Large scale cyclonic flow and isentropic ascent continue across the area during the day on Wednesday and into Wednesday night. Broad cyclonic flow remains across area through Friday, but better dynamic and thermodynamic forcing will move northeast, so trending precipitation chances downward. Currently, storm total precipitation tonight through Thursday looks to be in the 2.5 to 3.0 inch range. Better news on temperature trend. After very warm start to the week, temperatures tomorrow and Thursday will be at least 15-20 degrees cooler. Temperatures will rebound by the end of the week with slight upper level ridging. .LONG TERM...(Friday night through Tuesday) Issued at 355 PM CDT Tue Aug 20 2019 Nebulous trough moves across northern plains Saturday into Sunday, with quasi-zonal flow establishing itself thereafter. Medium range models indicating periodic chances of storms, though confidence on timing is not the greatest. Temperatures appear seasonable. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1114 PM CDT Tue Aug 20 2019 A gradual uptick in thunderstorm development is anticipated overnight into Wednesday morning, resulting in periods of MVFR ceilings and visibilities as well as variably gusty winds. The showers and thunderstorms should end initially at KOFK around midday and KOMA and KLNK by late afternoon or early evening. Light and variable winds will switch to northeast overnight at around 10 kt with the passage of a cold front through the area. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Fortin LONG TERM...Fortin AVIATION...Mead
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 658 PM CDT Tue Aug 20 2019 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-211400- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 658 PM CDT Tue Aug 20 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Thunderstorms are expected to increase in coverage and intensity across the area after midnight and linger into Wednesday morning. The strongest storms will be capable hail to golf ball size, damaging winds of 60 to 70 mph, and locally heavy rainfall. The greatest severe weather threat will exist south of a Neligh to Onawa, Iowa line. Minor flooding will continue on the Missouri River above Lewis and Clark Lake and from around Plattsmouth downstream past Rulo. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday Rain and thunderstorms are expected to continue into Thursday. No severe weather is anticipated. Minor flooding will continue on the Missouri River above Lewis and Clark Lake and from around Plattsmouth downstream into Missouri. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed tonight.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
142 AM CDT Wed Aug 21 2019
NEZ066-089>093-210715-
Gage NE-Pawnee NE-Lancaster NE-Johnson NE-Nemaha NE-Richardson NE-
142 AM CDT Wed Aug 21 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LANCASTER...
JOHNSON...SOUTHWESTERN NEMAHA...NORTHWESTERN RICHARDSON...
NORTHEASTERN PAWNEE AND NORTHEASTERN GAGE COUNTIES UNTIL 215 AM
CDT...
At 142 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cortland to 8 miles south of Sterling to 8
miles north of Humboldt. Movement was south at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Auburn, Tecumseh, Firth, Cortland, Sterling, Johnson, Hallam,
Pickrell, Stella, Adams, Sprague, Elk Creek, Crab Orchard, 7 Miles
South Of Auburn, Stagecoach State Recreation Area and 8 Miles South
Of Johnson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4022 9621 4040 9680 4064 9677 4048 9633
4041 9581 4019 9568
TIME...MOT...LOC 0642Z 339DEG 8KT 4048 9676 4034 9636 4028 9593
MEADSpecial Weather Statement National Weather Service Omaha/Valley Nebraska 145 AM CDT Wed Aug 21 2019 NEZ078-088-089-210715- Jefferson NE-Gage NE-Saline NE- 145 AM CDT Wed Aug 21 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON... SOUTHEASTERN SALINE AND WEST CENTRAL GAGE COUNTIES UNTIL 215 AM CDT... At 145 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Plymouth, or 17 miles west of Beatrice, moving southeast at 15 mph. Penny size hail will be possible with this storm. Locations impacted include... De Witt, Plymouth, Western, Jansen, Swanton, Harbine, Swan Creek Wildlife Management Area and Cub Creek Recreational Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4031 9728 4047 9715 4036 9679 4010 9700 TIME...MOT...LOC 0645Z 301DEG 12KT 4034 9707 MEAD
The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 07:12 UTC.
5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The public reported some crop damage due to the combination of wind and hail. Hail size was not specified.
Numerous trees and large limbs blown down in Beatrice. Some homes had small holes in their roofs.
Damage to crops from wind and hail. Hail size not specified.
Water was reported over the road at S 36 Road and Belvidere Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851330, 851335, 851333, 851334, 851331, 851332.